Background: The risk of drug-induced hepatotoxicity (DIH) during treatment for tuberculosis (TB) in patients who are seropositive for the hepatitis C virus (HCV) is not clear. We evaluated whether HCV-seropositive patients are at a higher risk of DIH than control subjects during treatment for TB with standard short-course regimens.
Methods: Fifty-four HCV-seropositive patients with newly diagnosed active TB who were treated with isoniazid, rifampin, ethambutol, and/or pyrazinamide were included in the study population. Ninety-seven HCV-seronegative patients were selected as control subjects.
Results: Forty HCV-seropositive patients (74%) and 82 control subjects (85%) received an initial treatment regimen that included pyrazinamide. Twenty-two HCV-seropositive patients (41%) and 19 control subjects (20%) exhibited elevated liver enzyme levels during TB treatment, including transient elevation of transaminase. DIH, defined as a liver transaminase level ≥ 120 IU/L, occurred more frequently in HCV-seropositive patients (7 of 54 patients, 13%) than in control subjects (4 of 97 patients, 4%). Isoniazid and rifampin were reintroduced after the liver transaminase level returned to baseline in five HCV-seropositive patients exhibiting DIH, and all these retrials proved to be successful.
Conclusions: These findings suggest that treatment for TB in HCV-seropositive patients could be pursued in the usual manner, using standard short-course regimens, with the condition that monthly liver function tests are carefully performed.